Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

EKG showing inverted T waves, mitral valve prolapse,fainting, aspirin, ventricular septal defect. Suggestion?

User rating for this question
Very Good
Answered by

Cardiologist, Interventional
Practicing since : 1996
Answered : 192 Questions
Friday morning (about 9am) I had an EKG showing inverted T Waves. I was told to see my Dr. immediately. Later that day I did & he conducted his own EKG also showing inverted T waves around 4:30 pm. I was then told I needed to go to the E.R. by ambulance! I've had occasional "fluttering" feeling in my heart lasting for maybe 3-8 seconds, some occasional tingliy feelings in feet, legs & hands.

I'm a 43 old male, 6ft, 165lb. (thin & semi-athlectic doing lots of short periodic walking at work). I've had a Mitro-valve prolaps discovered as a teen but have had no known problems.

The results of E.R. & spending the night @ the hospital & having further EKGs & a stress test (non-tredmill, injected with something while lying down to conduct the test) are as follows:
Slight ST-segment depression in leads II, III, and VF, less than 1mm, flattening of the T waves in leads V5 & V6, flattening of the T waves in I and aVL. EKGs done Friday morning, Fri. afternoon & Sat. showed similar results. There appeared to be some J-point elevation in V2 & V3 and T wave inversions in V4, V5, & V6. The EKG on Friday afternnon shows T wave inversions in V5 & V6, flattening in 1, inversion in aVL & similar ST-segment depressions in the inferior leads. Patient had a cardiac screening panel obtained that shows there is a CPK of 195. The MB fraction is 6.6 and the index 3.4%, which is at the absolute upper limit of normal. The 6.6 total fraction slightly exceeds normal. Troponin-I is less than 0.1. BNP 131, unremarkable. Chemistry panel is normal. The PT and PTT were normal. CBC was normal. Urinalysis was negative. The patient had been given asprin in the field.

Further test results:
WBC 7.9
RBC 4.88
Hgb 15.8
Hct 46.1
MCV 94.5
MCH 32.5 H
MCHC 34.3
RDW 12.7
Plt Count 219
MPV 9.7 H
Lymph % 31.4
Mono % 7.8
Eos % 1.9
Baso % 1.6
Gran Rel Value 57.3
Nucleat RBC Rel Count 0
Absolute Lymphs (auto) 2.5
Absolute Monos (auto) 0.6
Absolute Eos (auto) 0.1
Absolute Basos (auto) 0.1
Absolute Nucleated RBC 0
Differential Methode Automated
Absolute Granulocytes 4.5
PT 12.7
INR 0.95
PTT 30
Sodium 143, Potassium 4.3, Chloride 101, Carbon Dioxide 30 H,
BUN 19H, Creatinine 1.0, Estimated GFR >60, Fasting Glucose 86, Hemoglobin A1c 5.3, Calcium 9.7, Total Bilirubin 0.5, AST 35, ALT 39, Alkaline Phosphatase 76, Creatine Kinase 195H, CK-MB (CK-2) fraction 6.6H, CK-MB (CK-2) % 3.4, Troponin I <0.1, B-Natriuretic Peptide 131.9H, Total Protein 7.8, Albumin 4.8, Globulin 3.0, Albumin/Globulin Ratio 1.5
Triglycerides 101, Cholesterol 191, LDL Cholesterol 117 (there's a little more, but the print report I got didn't show the rest.)

Also, I fainted during a blood draw 2 weeks ago which is why I got an EKG Friday morning. I also fainted while sitting in a wheel chair after a night of fasting just seconds after being injected with an isotope IV injection to prep. for the tred mill excerise test. The hostpital about 1 hr. later had me do the stress test while lying down since I fainted prior to the tred mill.

I'm trying to figure out what may be wrong. The hospital releasted me after these results & told me to see my regular Dr. next week. I was told by my mother that my father was told he had Ventrical Septal Defect in his 30's and had a hole between his ventrical chambers. He apparently became very upset & depressed over it & later commited suicide so no futher history.

I have had some moderate E.D. issues & on infrequent occasion have taken Levitra, or some herbal E.D. products such as Extenze having a variety of herbs, but perhaps of note is Yohmbine 12.5mg & 50 mg of DHEA. Other herbal combinations have been Horny Goat Weed, Tribulus Terrestris, Muria Puama, Maca, & Catuaba. I think they mainly increase hormones & improve blood circulation, but may also lower blood pressure. Not sure if they may be causing a problem or adding to it?
I'm trying to get an EKG from 2 years ago. My Dr. who should have it, did consider having me do a exercise test 2 years ago, but didn't actually have it done. That makes me wonder if there was some indications back then, but not as serious?
Thoughts? Advice?
On the fainint issue: I have never had fainting before 2 weeks ago, but have always known that I need to eat a breakfast. If I don't I can easily get light headed during any physical activity. Strange that the fainting was from fasting, but while sitting (no exercise yet). Suggestions?

Posted Wed, 18 Apr 2012 in Hypertension and Heart Disease
Answered by Dr. Raja Sekhar Varma 25 hours later

Thank you for the query. You have given an excellent description of your problems and the results of the investigations that have been carried out.

From your description, it is evident that you were admitted to the hospital on a suspicion of an Acute Coronary Syndrome. This was due to the T wave changes in the EKG.

However, since the serial EKGs did not show any progressive changes, and since the cardiac enzymes were normal, it was probably felt that you had a low probability of progressing to a major heart attack. Hence, the stress test was done to investigate further, whether there was any likelihood of ischemic cardiac disease.

Stress test was probably done by using thallium or technitium isotope injections with nuclear imaging. Since you could not walk on the treadmill, it is probable that an iv infusion of dobutamine or adenosine was given to "stress" the heart pharmacologically.

You have not indicated the result of the stress test. Presumably, there was no evidence of inducible ischemia, since you were discharged and nothing was mentioned about the need for a coronary angiogram. If significant ischemia was shown in the stress test, it is necessary for you to do the angiogram to find out if there are any significant obstructions in your coronary arteries. In the absence of inducible ischemia, it is unlikely that the EKG changes are due to any blockages and they are likely to be benign.

The presence of a thin chest wall, reduced antero-posterior diameter of your chest and the presence of fainting problem, I think that these fainting episodes can be attributed to "situational syncope". This is an exaggerated reflex in the body to certain stimuli (like the pain of an iv injection, sight of blood, prolonged standing, etc), wherein the heart rate slows and the blood pressure falls leading to a reduction in the blood flow to the brain which, in turn, results in fainting. Once you are horizontal (not affected by gravity), the blood flow improves and you regain consciousness.

Fasting, dehydration, use of drugs for ED can all contribute to the lowering of blood pressure and may precipitate a "fainting spell".

I would advise you to use only Vardenafil (Levitra) under medical supervision, and as sparingly as needed. Do not mix this drug with other combinations, especially herbal medicines. There may be profound drop in BP and a heart attack/stroke may be precipitated.

I would also advise you to keep yourself well hydrated and avoid prolonged fasting. Take care not to change posture suddenly, especially if you have used Levitra. Do some "kicking' with your legs before standing from a lying down position. You should also take care to avoid prolonged standing in the same position. Move around and stamp your feet to prevent pooling of blood in your legs.

I hope I have been able to clear all your doubts. Feel free to contact me for any further clarifications. You can even upload your EKGs and stress test images to this site.

With regards,
Dr. R.S. Varma.

Above answer was peer-reviewed by
Follow-up: EKG showing inverted T waves, mitral valve prolapse,fainting, aspirin, ventricular septal defect. Suggestion? 27 minutes later
So far these are the only test results I have. I was told I can get the rest in a day or two which I will do. Perhaps I can add those to this topic at that time.
Answered by Dr. Raja Sekhar Varma 8 hours later
Thank you for your reply.

I will look forward to seeing those reports and will give you a specific answer as best as I can.

Wishing you all the best,
Dr RS Varma
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor